Colorado, 2023

Tornado and Hail in Colorado, July 13, 2023

July 13, 2023 · NWS BOU · 14 events in 3 counties and zones

Severe thunderstorms produced large hail and damage winds across parts of Lincoln, Washington and Weld counties. Significant crop damage was observed northwest of Stoneham in northeast Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damage winds across parts of Lincoln, Washington and Weld counties. Significant crop damage was observed northwest of Stoneham in northeast Weld County. In addition, the combination of hail and wind damaged trees and property. The hail ranged in size from 1 to 3.25 inches in diameter, with peak wind gusts estimated up to 70 mph. One brief tornado touched down in Lincoln County, but no damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 8:24 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 8:24 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
924 AM MDT Thu Jul 13 2023

.UPDATE...
Issued at 909 AM MDT Thu Jul 13 2023

Overall, only minor adjustments to the grids this morning. The
storms over the far northeast plains have shifted east but still
some light shower activity over Sedgwick and Phillips counties.
That may just linger into the afternoon hours.  This afternoon,
strong/severe storms will be possible. Based off the models data
it still looks like the Marginal/Slgt Risk SPC Outlook for today
needs to be shift eastward a bit. The RAP20 boundary layer
dewpoint, and the simulated reflectivity generated the the HiRes
models, show the best threat for storms will be east of a line
from Sterling to Limon to Pumpkin Center. One or two cells could
produce damaging wind gusts to 60 mph and quarter size hail. West
of this line, primarily isolated high based storms with gusts of
40-50 mph with the stronger cells.

&&

.SHORT TERM...(Today and tonight)
Issued at 109 AM MDT Thu Jul 13 2023

Surprising amount of convection continues through part of the
overnight given weak wave and 90kt jet streak over Wyoming. This
feature put northern Colorado under the left entrance region of
the jet and allowing showers to continue to redevelop over a good
portion of the northern mountains while spilling out over the
plains. The jet streak does shift further east away from our area
this morning which should result in decreasing showers. During
the day today, northern Colorado remains under a weaker 50-60kt
jet. Overall moisture looks to be slightly lower this afternoon
over the mountains and adjacent plains but still could see some
isolated high based showers/storms. There some slightly warming at
700mb which will support high temperatures a degree or two above
today.

Main concern is the threat of severe storms over the far plains this
afternoon and evening. Most of the high resolution models keep
the dry line further east near the Colorado and Kansas border area
but the possibility exists the models are pushing the dry line too
far east and could impact a line from Limon to Sterling and points
east. If so, ML CAPE values of 2000-3500j/kg spells large hail
and damaging winds with the storms, even a brief tornado given dry
line characteristics. Latest SPC has slight chance of severe all
the way back into eastern Weld, Morgan and eastern Elbert
counties. This may be even too far back but hard to tell at this
point how further east the drying gets. A lot may depend on how
the end of this ongoing convection plays out tonight and sets up
the moisture fields.

.LONG TERM...(Friday through Wednesday)
Issued at 109 AM MDT Thu Jul 13 2023

The high pressure over the southwestern United States will show
some retrogression Friday as it's squeezed farther into the
southwest corner. This will allow for more prominent northwesterly
flow aloft to set up over the region, together will a few weak
shortwaves embedded in the flow. As a result, expect cooler
temperatures by 5 to 10 degrees compared to Thursday, with highs
mainly in the lower 80's for the low elevations, and 70's for most
mountain communities. At the surface, a front will push from north
to south during the day Friday and there looks to be sufficient
instability in place for a few afternoon showers and
thunderstorms. However, forecast soundings still indicate some
discrepancies especially with regards to near-surface moisture,
which could be lacking during the day. In fact, suspect
precipitation will be most widespread in the evening and into
portions of the overnight periods, when we look to get a shot of
increased moisture with PWAT anomalies increasing to ~150% of
normal. Some instability should linger as well, and light easterly
flow at the surface will help sustain elevated low-level moisture
for more widespread precipitation.

Temperatures Saturday will likely be a couple of degrees cooler
still, under more ample cloud cover. There should be enough
instability and moisture in place to promote thunderstorm
development in the afternoon, with convection initiating first
over the higher terrain where a cap will be lacking. Depending on
the extent and duration of showers/storms Friday evening and
overnight, this could hamper convective development Saturday over
the lower elevations, or at the very least delay it, if low and
mid level cloud cover is on the more extensive side. Nonetheless,
with modest shear, ample moisture, and colder air aloft, any
storms that do form could be strong to severe in the plains.

The door closes as far as convection goes come Sunday, as the
ridge of high pressure expands eastward. Much drier will filter in
at all levels, but particularly above 700 mb. Even the high
country may struggle to see any shower activity develop.
Unsurprisingly, temperatures will rebound and likely push 90 F
once again for the lower elevations.

The ridge axis is then progged to center itself over Colorado
Monday into Tuesday, pushing highs into the 90's and bringing
notably drier conditions for the entire region. Fire weather
concerns could creep into the forecast for this period, namely in
the high country where the driest and breeziest conditions are
likely. Vegetation susceptibility remains quite varied but has
begun showing trends toward more seasonally typical conditions, so
just something to watch.

Model guidance then shows some flattening of the ridge mid week as
a shortwave tries to form over the northern plains. This should
provide for increasing precipitation chances particularly by
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 544 AM MDT Thu Jul 13 2023

VFR conditions will prevail through the TAF period. Mostly clear
skies this morning will give way to SCT mid-level clouds AOA 080.
Expect some scattered showers and isolated TS in the afternoon,
however this convection should be high-based with fairly dry low
levels. Thus, impacts to terminal questionable enough to leave
without a TEMPO for now. The big question for today will be the
wind, particularly the direction in the afternoon. Anticipate NE
winds by late morning, but models suggest highly variable wind
direction in the afternoon stemming from shower/TS outflow
boundaries.

&&

.FIRE WEATHER...
Issued at 109 AM MDT Thu Jul 13 2023

Elevated fire danger this afternoon over portions of the
mountains and high valleys with humidities dropping in the 15-20
percent range and breezy conditions with localized gusts up to 35
mph.

By Monday and Tuesday, much warmer and drier weather is on tap.
Afternoon winds will likely pick up as well over the higher
terrain, thereby increasing fire weather concerns in the high
country. Minimum relative humidity in the 8-15% range will likely
be quite widespread, especially in the high valleys on Monday.
Fire danger will ultimately be dictated by fuel conditions which
appear to be fairly inconsistent across elevations, aspects and
fuel types at this time. Trends in both forecast weather
conditions and fuel indices will need to be monitored for this
period across all of our mountain zones.

&&

.HYDROLOGY...
Issued at 109 AM MDT Thu Jul 13 2023

Very low potential for flash flooding over the fire burn scars
today with only isolated high based showers and thunderstorms expected
with only light rainfall. Stronger storms over the far eastern
plains may result in hail and heavy rain leading to localized
flooding of streams and low lying areas.

Precipitation coverage will increase Friday evening and Saturday
afternoon, although total moisture still looks to be somewhat
limited and thus taper the heavy rainfall potential. Nonetheless,
with slightly slower storm motions and greater spatial coverage,
will be enough so sustain at least a limited threat of flash
flooding for the Cameron Peak burn scar both of those days.

Forecast then turns drier Sunday and Monday, and possibly
extending into Tuesday, with vastly reduced precipitation chances
and a very low flash flood threat. Increased potential for heavier
rain/thunderstorms returning around Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...Rodriguez
AVIATION...Rodriguez
FIRE WEATHER...Entrekin/Rodriguez
HYDROLOGY...Entrekin/Rodriguez
Hazardous weather outlook, Jul 13, 10:11 AM MST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Thu Jul 13 2023

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Thu Jul 13 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms to develop this afternoon and
evening over the mountains and plains. A few strong to severe
storms are possible over the far eastern plains of Colorado with
large hail, damaging winds and even a possible tornado. The
stronger storms will develop along and east of boundary that will
extended from around Sterling to Limon to Pumpkin Center.

Further west towards the urban corridor and mountains, the
showers and storms will be weaker with only brief rain and gusty
winds expected. Expect elevated fire danger over the mountains and
high valleys this afternoon with lowering humidity levels and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storms are forecast across the I-25
corridor and plains Friday and Saturday, with a warming and drying
trend Sunday into early next week. Potential for elevated fire
weather conditions in the high country Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over far Eastern Colorado after 2
pm today.

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Washington

When
July 13, 11:23 AM MST
Where
Washington County, Cope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -102.850

Thunderstorm Wind, Lincoln

When
July 13, 12:45 PM MST
Where
Lincoln County, 7.63 mi SE of Hugo
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.060, -103.360

Hail, Lincoln

When
July 13, 12:50 PM MST
Where
Lincoln County, 7.63 mi SE of Hugo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.060, -103.360

In addition, peak wind gusts estimated to 70 mph.

Tornado, Lincoln

When
July 13, 1:00 PM MST to 1:01 PM MST
Where
Lincoln County, 8.13 mi SSE of Hugo
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.030, -103.390

A tornado touched down briefly in open country. No damage was observed.

Hail, Lincoln

When
July 13, 1:01 PM MST
Where
Lincoln County, 4.95 mi NNW of Boyero
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.000, -103.290

Hail, Lincoln

When
July 13, 1:13 PM MST
Where
Lincoln County, 2.14 mi SSW of Boyero
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.900, -103.280

Hail, Lincoln

When
July 13, 1:31 PM MST
Where
Lincoln County, 7.71 mi SW of Boyero
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.850, -103.370

Hail, Lincoln

When
July 13, 2:00 PM MST
Where
Lincoln County, 5.93 mi E of Karval
Measured
2.2 in hail
Reported by
Storm Chaser
Coordinates
38.730, -103.420

Hail, Weld

When
July 13, 3:52 PM MST
Where
Weld County, 4.25 mi W of Stoneham
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.610, -103.730

Hail, Weld

When
July 13, 3:54 PM MST
Where
Weld County, 2.09 mi NW of Stoneham
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -103.680

Hail, Weld

When
July 13, 3:56 PM MST
Where
Weld County, 6.13 mi WNW of Stoneham
Measured
3.25 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.760

Significant agricultural damage was observed in a 4 mile by 4 mile swath.

Thunderstorm Wind, Weld

When
July 13, 3:58 PM MST
Where
Weld County, 2.71 mi WNW of Stoneham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -103.700

Several windows were damaged. In addition, several tree branches 6 to 8 inches in diameter were broken.

Hail, Weld

When
July 13, 4:04 PM MST
Where
Weld County, 2.96 mi WNW of Stoneham
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.620, -103.700

Hail, Weld

When
July 13, 4:12 PM MST
Where
Weld County, 2.96 mi WNW of Stoneham
Measured
1.5 in hail
Reported by
Public
Coordinates
40.620, -103.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123462, 1123473, 1123466, 1123474, 1123465, 1123463, 1123464, 1123467, 1123469, 1123468, 1123472, 1123475, 1123470, 1123471.